Alert archive / California / High Surf Advisories in 2017

High Surf Advisory 5, NWS San Diego, CA

February 19, 2017Orange County, San Diego County, California

NWS San Diego, CA issued this high surf advisory at Feb 19, 2017, 10:06 AM PST for Orange County, San Diego County, California. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2017, 10:06 AM PST (18:06 UTC)
Expired
Feb 19, 2017, 10:00 PM PST
In force
12 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WHUS46 KSGX 191806
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1006 AM PST SUN FEB 19 2017

...HIGH SURF THROUGH EARLY THIS EVENING...

.SURF HEIGHTS HAVE FALLEN WELL BELOW WARNING LEVELS AND THE LARGE
WEST-NORTHWEST SWELL WILL CONTINUE TO GRADUALLY LOWER THROUGH THE
DAY. HOWEVER...HIGH SURF AND STRONG RIP CURRENTS WILL CONTINUE TO
IMPACT THE BEACHES THROUGH AT LEAST EARLY EVENING. 

CAZ043-552-200600-
/O.CAN.KSGX.SU.W.0002.000000T0000Z-170220T0600Z/
/O.NEW.KSGX.SU.Y.0005.170219T1806Z-170220T0600Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
1006 AM PST SUN FEB 19 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...6 TO 10 FEET THIS MORNING...WITH SURF FALLING TO 5 TO 8
  FEET BY THIS AFTERNOON.

* HIGH TIDES...2.7 FEET AT 614 PM THIS EVENING.

* IMPACTS...STRONG RIP CURRENTS AND DANGEROUS SWIMMING CONDITIONS.
  LARGE WAVES OVER-TOPPING JETTIES AND ROCK FORMATIONS CAN SWEEP
  PEOPLE OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

HARRISON

HTTP://WWW.WEATHER.GOV/SANDIEGO
1 follow-up statement
534 
WHUS46 KSGX 200544
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
944 PM PST SUN FEB 19 2017

CAZ043-552-200645-
/O.EXP.KSGX.SU.Y.0005.000000T0000Z-170220T0600Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
944 PM PST SUN FEB 19 2017

...HIGH SURF ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

SURF WILL CONTINUE TO DIMINISH TONIGHT WITH SURF MOSTLY 3 TO 6
FEET THE REST OF TONIGHT THROUGH MONDAY.

$$

MAXWELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 19, 8:36 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 19, 8:36 AM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
836 AM PST Sun Feb 19 2017

.SYNOPSIS...
Scattered, light showers will linger along and west of the mountains
today, shifting toward the mountain slopes by afternoon as the clouds
gradually break. Light showers may linger over Orange, San
Bernardino, and northwest sections of Riverside County at times into
Tuesday as weather systems move through northern portions of the
state, but San Diego and most of Riverside Counties should be dry
and a little warmer. Breezy and cooler midweek as a trough passes
with a period of showers possible. Even cooler by next weekend with
another chance of rain and mountain snow.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

NWS radar showed scattered, light showers continuing to move east,
off the coastal waters, and inland. The bulk of the echoes were
across San Diego County, but rain gages indicate light rain is
widespread across the San Bernardino Mountain coastal slopes as
well. Based on remote rain gage data through 8:30 AM PST; the rain is
very light, with two hour totals remaining below 0.05 inch.

At 8 AM PST...Satellite imagery showed a thick cloud deck from the
mountain crests, west across the coastal waters. Skies were mostly
cloudy in the Coachella Valley where some fog was reported this
morning, but mostly clear over the San Diego and SW San Bernardino
County deserts. Surface pressure gradients were running around 4-6
MBS onshore KSAN-NV and 2-3 MBS onshore to the lower deserts. Peak
wind gusts were mostly under 20 MPH, except in wind-prone mountain
pass and canyon areas where westerly gusts were 25-35 MPH.

No changes to current forecast.

From previous discussion...

.SHORT TERM (Today through Tuesday)...
A few light showers will continue this morning...mainly along and
west of the mountains in San Diego County and in the Inland
Empire...decreasing this afternoon. In the deserts...there are
areas of low clouds and some patchy fog as well. There was a
recent spotter report of dense fog in the Borrego Springs area.

For tonight through Tuesday...precipitation from storms moving
into northern and central California will extend into portions of
Southern California at times. Light precipitation may extend into
portions of southwest California at times...mainly for areas
bordering Los Angeles County. Snow levels will be fairly
high...mostly 7000 feet for above.

&&

.LONG TERM (Wednesday through Saturday)...
A colder low pressure system moving inland through California
Wednesday night will bring strong gusty west winds in the
mountains and deserts with chances for light precipitation along
and west of the mountains. Dry and little warmer for Friday...then
a little cooler for next weekend with chances for precipitation.
The current forecast leans a little slower than the ECMWF and not
as amplified as the GFS with a low pressure system that could
bring precipitation late Saturday into Sunday.

&&

.AVIATION...
191619Z...BKN-OVC cloud decks within the 1500-7000 ft msl layer with
isolate-to-scattered light showers, areas of 3-5 sm vis, local vis 1-
2 sm, and mountain obscuration of coastal slopes will continue
through 2100 UTC, with areas of 2-4 sm vis, local vis 1/4 sm and
cigs of 500-1500 ft agl in the lower deserts likely lifting and
clearing through 1800 UTC. 2100-20/0900 UTC, showers dissipating,
with clouds becoming SCT-BKN in the 3000-6000 ft msl layer, mountain
obscuration continuing, and otherwise vis P6SM prevailing. 20/0900-
1500 UTC, SCT-BKN cloud decks within the 5000-15000 ft msl layer
developing, with mountain obscuration of higher slopes, possible
isol showers in Orange and San Bernardino counties, and otherwise
P6SM vis prevailing.

&&

.MARINE...
At 7 am, buoy observations indicated 13 foot seas in the outer
waters and 9-12 foot seas in the inner waters. A Small Craft
Advisory continues through this evening for the large combined seas.
Seas should lower below 10 feet by late this evening, if not
before that.

Another storm system may create more hazardous marine weather
conditions late Wednesday into Thursday, with northwest winds of 25-
30 kt possible and seas near or above 10 feet.

&&

.BEACHES...
Swell and surf will be high this morning with max sets around 12
feet, then lower gradually through the day. Powerful rip currents
will accompany the high surf as well. A High Surf Warning remains in
effect through this evening, although it may need to be downgraded
to an Advisory late this morning or in the early afternoon.
&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning until 10 PM PST this evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 10 PM PST this evening for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...JAD/17
AVIATION/MARINE/BEACHES...Harrison

Nearby

High Surf Advisories in California, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.